Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS Salt Lake City, UT

August 2, 2005Davis County, Morgan County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2005, 8:57 PM MDT for Davis County, Morgan County, Weber County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 8:57 PM MDT (02:57 UTC)
Expired
Aug 2, 2005, 9:47 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Morgan County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 35 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 030257
SVRSLC
UTC011-029-057-030345-
/O.NEW.KSLC.SV.W.0062.050803T0257Z-050803T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SUNSET...LAYTON
  WEST CENTRAL MORGAN COUNTY IN UTAH
  CENTRAL WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 945 PM MDT

* AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SYRACUSE...OR ABOUT NEAR
  SUNSET...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF LAYTON BY 900 PM MDT
  RIVERDALE...ROY AND SOUTH WEBER BY 905 PM MDT
  SOUTH OGDEN AND UINTAH BY 910 PM MDT
  OGDEN BY 920 PM MDT
  NORTH OGDEN BY 930 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4115 11224 4095 11214 4115 11171 4140 11194

$$

BAS
1 follow-up statement
000 
WWUS55 KSLC 030347
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 PM MDT TUE AUG 2 2005

UTC011-029-057-030354-
/O.EXP.KSLC.SV.W.0062.000000T0000Z-050803T0345Z/
MORGAN UT-DAVIS UT-WEBER UT-
944 PM MDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WEBER...EXTREME
NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES EXPIRES AT 945 PM
MDT...

THUNDERSTORMS IN DAVIS AND MORGAN COUNTIES HAVE WEAKENED TO BELOW 
SEVERE LIMITS...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LOCALLY 
HEAVY RAINFALL IS STILL POSSIBLE ALONG WITH DANGEROUS LIGHTNING IN 
DAVIS AND MORGAN COUNTIES FOR THE NEXT HOUR.

LAT...LON 4124 11207 4107 11188 4121 11172 4138 11187

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM MDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT TUE AUG 2 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER
UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE
REGION FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...ACTIVE CONVECTIVE EVENT IN PROGRESS ACROSS SOUTHERN UT
AT THIS TIME...AHEAD OF SHORTWAVE TROUGH LIFTING INTO NV. THIS WAVE
IS INTERACTING WITH VERY MOIST AIRMASS IN PLACE ACROSS REGION...WITH
PW VALUES IN EXCESS OF 1 INCH. EXPECT CONVECTION TO CONTINUE THROUGH
OVERNIGHT HOURS AS NV SHORTWAVE TRANSLATES ACROSS REGION. HEAVY RAIN
WILL REMAIN A THREAT THROUGH OVERNIGHT HOURS...PARTICULARLY WITH
CELLS WHICH BACKBUILD/TRAIN OVER THE SAME AREAS...SUCH AS ONGOING
STORM OVER NORTHERN WASHINGTON COUNTY NEAR NEW HARMONY. WILL
MAINTAIN HIGH POPS THROUGH THE EVENING HOURS...AND KEEP CHANCE POPS
ACROSS CWA OVERNIGHT GIVEN COMBINATION OF MOIST AIRMASS AND UPPER
FORCING.

UPPER RIDGE FORECAST TO RETROGRADE INTO NV THROUGH REMAINDER OF THE
WEEK AS NV SHORTWAVE TRANSLATES EAST. RESULTANT NORTHWESTERLY FLOW
ALOFT ACROSS AREA WILL SLOWLY SHUNT MONSOONAL MOISTURE BACK SOUTH
OVER AZ. HAVE TRENDED POPS DOWNWARD THROUGH REMAINDER OF THE WEEK
WITH HIGHEST POPS ACROSS SOUTHERN UT. AS MOISTURE DECREASES...EXPECT
A GRADUAL WARMING TREND INTO THE WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 2 2005

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT MON AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF
UTAH LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL
REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 6:04 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      10 N ST. GEORGE         37.23N 113.59W
08/02/2005                   WASHINGTON         UT   MESONET

            BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
            PM

0555 PM     FLASH FLOOD      12 N ST. GEORGE         37.25N 113.58W
08/02/2005                   WASHINGTON         UT   EMERGENCY MNGR

            WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
            DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.

&&

BAS
Local storm report, Aug 2, 7:59 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
759 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             BOUNTIFUL               40.88N 111.86W
08/02/2005  1.00 INCH        DAVIS              UT   TRAINED SPOTTER

&&

CONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:21 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit24 min
Aug 2, 7:23 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake52 min
Aug 2, 7:45 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit34 min
Aug 2, 8:23 PM MDTTornado WarningSLCDavis, Weber29 min
Aug 3, 5:24 PM MDTSevere Thunderstorm WarningSLCWashington31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.